Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 2, 2018, 4:55 AM CDT for Douglas County, Pope County, Stevens County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 4:55 AM CDT (09:55 UTC)
- Expired
- Sep 2, 2018, 6:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Twin Cities, MN
Counties Douglas County, MN, Pope County, MN, Stevens County, MN
The radar
The Minneapolis radar (KMPX), 195 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 657 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
042
WWUS83 KMPX 020955
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 AM CDT SUN SEP 2 2018
MNZ041-042-047-048-021100-
Stevens-Pope-Douglas-Todd-
455 AM CDT SUN SEP 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...WESTERN
POPE...STEVENS AND NORTHWESTERN TODD COUNTIES...
At 454 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dalton to near Lagoona Beach.
Movement was east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Alexandria, Morris, Staples, Glenwood, Starbuck, Hancock, Clarissa,
Evansville, Eagle Bend, Carlos, Bertha and Brandon.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 81 and 112.
U.S. Highway 10 in Minnesota between mile markers 105 and 108.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4636 9477 4541 9555 4542 9625 4576 9625
4576 9576 4611 9577 4611 9515 4637 9515
TIME...MOT...LOC 0954Z 281DEG 33KT 4624 9594 4542 9650
$$
JLTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 2, 4:27 AM CDT, 28 minutes earlier.
Area forecast discussion, Sep 2, 4:27 AM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 427 AM CDT Sun Sep 2 2018 .SHORT TERM...(Today and tonight) Issued at 427 AM CDT Sun Sep 2 2018 As with the previous night, there are two areas of showers and thunderstorms that will affect the region over the next 6 to 12 hours. The first was along the Iowa border and drifting to the north- northeast. Dry air at mid-levels has kept most of the heavier precipitation in Iowa with only a gradual light to moderate shower moving across the far south through 3 am. Some lightning was also noted with the activity in southwest Minnesota, but this area is in a region of better moisture advection ahead of a frontal boundary in the eastern Dakotas. Although this area of precipitation will spread to the northeast this morning, a general decrease in the precipitation intensity is expected. The other area of showers and thunderstorms was moving rapidly across the eastern Dakotas. A few wind gusts of 30-35 kts was occurring with this activity as it surges to the east. I wouldn't be surprised to see a few gusts in the 30-40 kt range moving into west central, central Minnesota during the pre dawn hours. This area was also associated with the frontal boundary and does have upper level support to continue the intensity as it moves east-northeast across west central-central Minnesota over the next few hours. Between these two areas of precipitation, only spotty showers and isolated storms will be possible this morning. By the afternoon, the frontal boundary will have moved into southwest, and east central Minnesota. Redevelopment is likely along and south of this front. Therefore the higher percentages remain along the Iowa border, northeast into west central Wisconsin. This front is expected to stall tonight, before surging back northward on Monday. .LONG TERM...(Monday through Saturday) Issued at 427 AM CDT Sun Sep 2 2018 ...MODERATE RISK OF EXCESSIVE RAINFALL ACROSS SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN TUESDAY/TUESDAY NIGHT... An unusually large and intense ridge will remain parked over the Mid Atlantic into late week, but will break down by the weekend allowing the very wet pattern nearby to finally break. An equally impressive trough progressing across Canada early this week will send a cold front through Tuesday and Tuesday night. Rain chances here will end after Wednesday morning with cooler and drier air expected through the rest of the period. The biggest forecast concern in the long term by far is the confluence zone between the eastern ridge and the approaching trough Tuesday and Tuesday night. This set up lends strongly to a potentially significant heavy rain and flash flood threat somewhere across the Upper Midwest. Moisture will be slow to return Monday with the front stalling across central IA tonight. The warm front will begin making northward progress into northern IA Monday morning, southern MN by afternoon, and rest of the CWA by Monday evening. A marked increase in moisture is expected as the warm sector arrives with pwats increasing from 3/4 inch to about 1.75 inches. Subtle disturbances may kick off convection in the warm sector Monday, but the better chance for widespread activity will come Monday night with the strengthening LLJ. Heavy rain is certainly possible in the presence of high pwats and MBE velocities less than 10 kts, but the lack of low level focus may leave a more nebulous heavy rain threat. Heavy rain chances increase significantly Tuesday as a cold front enters the picture. The moisture feed from deep in the tropics and strengthening flow within the confluence zone between the trough and ridge will result in very high moisture flux across the region. Pwats increasing to as high as 2.25 inches (about 2 inches with the GEFS mean) will be greater than 3 standard deviations above normal. Thunderstorms should be ongoing Tuesday morning, but may be in a weakening phase with the loss of the LLJ from Monday night. However, another wave approaching from the southwest will reach Iowa Tuesday afternoon with a resurgence of the LLJ expected. Meanwhile, a surface cold front will be reaching central and southwestern MN. Thunderstorms will redevelop Tuesday afternoon along and ahead of the front. Unidirectional flow throughout the column and a LLJ nearly as strong as the upper jet will result in nearly stationary storm motion in what is expected to be a solid band of convection orientated parallel to the flow. Extremely heavy rainfall is likely where ever this band develops. Rainfall totals in excess of 4 to 6 inches with locally even higher amounts are possible. Still quite a bit of variability in the placement of this band given the speed of the cold front. Models are in fairly good agreement in it setting up from far northern Iowa and southern MN northeastward into western, northern, and central WI. WPC already had a Moderate Risk of excessive rainfall in this area, but it may be adjusted north or south a bit with subtle shifts in important features. It is possible it could shift north if the mid level wave slows the front a bit, or it could shift south if prior convection suppresses the wave down in Iowa. The front will clear the area by Wednesday which will end the rain chances for the rest of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 1000 PM CDT Sat Sep 1 2018 Once again stayed fairly close to the going forecast. Convection which developed over Iowa this evening wasn't picked up ahead of time by too much of the guidance, and seems to have had some impact on the latest CAMs in terms of them either not developing or delaying development of convection in our area overnight. For now, simply delayed things a bit for the eastern area. For the west, things look to be a bit more likely that activity will work in from the Dakotas overnight, although still waiting for things out there to become more widespread and congeal into an MCS. After overnight and morning convection it appears we'll have a break, but some storms could fire along the instability gradient over the east/southeast portion of the area during the afternoon before high pressure noses in from the northwest. KMSP...Main uncertainty continues to be with the potential for convection late tonight into Sunday morning. Delayed things some and didn't go quite as low with ceilings and visibilities given latest trends observations and guidance. /OUTLOOK FOR KMSP/ Monday...VFR. Northeast wind 5 to 10 kt becoming east. Monday night...MVFR possible with a chance of showers and thunderstorms. Southeast wind 5 to 10 kt. Tuesday...MVFR expected with showers and thunderstorms likely. IFR possible. Southeast wind 5 to 10 kt becoming southwest 10 to 20 kt. Tuesday night...MVFR expected with a chance of showers and thunderstorms. IFR possible. West wind 5 to 15 kt becoming northwest. Wednesday and Wednesday night...VFR. North wind 10 to 15 kt becoming northeast. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...BORGHOFF AVIATION...
Hazardous weather outlook, Sep 2, 4:39 AM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 439 AM CDT Sun Sep 2 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 030945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 439 AM CDT Sun Sep 2 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today. The probability of severe weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of thunderstorms are expected Monday afternoon through Tuesday night. There is a Moderate Risk of excessive rainfall Tuesday and Tuesday night southeast of a line from Albert Lea to Eau Claire, with a Slight Risk across the rest of southern and eastern Minnesota and western Wisconsin. Several inches of rain are possible in this area which will lead to a greater likelihood of flash flooding. There is also a Marginal Risk of severe storms Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed today or tonight. Borghoff
In the hours before
Special weather statement, Sep 2, 4:55 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 AM CDT SUN SEP 2 2018
MNZ041-042-047-048-021100-
Stevens-Pope-Douglas-Todd-
455 AM CDT SUN SEP 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...WESTERN
POPE...STEVENS AND NORTHWESTERN TODD COUNTIES...
At 454 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dalton to near Lagoona Beach.
Movement was east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Alexandria, Morris, Staples, Glenwood, Starbuck, Hancock, Clarissa,
Evansville, Eagle Bend, Carlos, Bertha and Brandon.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 81 and 112.
U.S. Highway 10 in Minnesota between mile markers 105 and 108.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4636 9477 4541 9555 4542 9625 4576 9625
4576 9576 4611 9577 4611 9515 4637 9515
TIME...MOT...LOC 0954Z 281DEG 33KT 4624 9594 4542 9650
JLTNearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.